Taking too much drugs is a warning sign of drug overdose.

Too Much to Take: Warning Signs of Drug Overdose

The possibility of overdose is a harsh reality for those dealing with drug addiction. Knowing the specific signs of an opioid or benzo or alcohol or stimulant overdose can save a life.

Suffering an overdose is a terrifying and real concern when you are struggling with a substance addiction, or if you love someone who is. Overdoses always result in negative effects to the body, and multiple overdoses can increase the risk of serious, debilitating side effects, and even death.

If you’re living with addiction, you may feel a false sense of security, believing that you have a higher tolerance or a better ability to judge when you’ve had too much and can step back. On the other hand, you may also feel a sense of fatalism, like there is nothing you can do if something bad does happen. In reality, because of the way addiction re-routes the brain, it also clouds your judgement and makes you unable to gauge how dangerous your substance use actually is.

While you may have been able to trust your instincts in the past, it is important now to pay close attention to the science of addiction and overdose. If you are dealing with substance abuse — be it cocaine, alcohol, benzos or opioids —  it is vitally important to be aware of the signs of overdose, and to come to terms with the fact that you need treatment if you want to live a long, healthy life.

Struggling with Stimulants

Stimulants include drugs like cocaine and the various forms of methamphetamine, such as crystal meth or ice. This class of drugs produces a high by stimulating the nervous system, speeding up messages between the body and the brain. Cocaine and methamphetamine overdoses have similar symptoms, and both can create serious stress on the body.

Signs of a Stimulant Overdose             

Physical signs of a stimulant overdose can include:

  • Increased sweating, body temperature, or heart rate
  • Tremors or twitches in the arms or legs
  • Trouble breathing
  • Chest pain
  • Nausea or vomiting
  • Confusion, seizures, tremors
  • Frenetic levels of energy

Mental signs of a stimulant overdose can be:

  • Anxiety, panic and paranoia
  • Aggression
  • Hallucinations
  • Irritability
  • Insomnia
  • Delirium

What to Do for a Stimulant Overdose

If you believe you or someone you know has overdosed, you need to seek professional medical care immediately. While waiting for emergency personnel, you can try to keep them hydrated and calm. Ask them open-ended questions about what drug they have taken, how much, and in what period of time, as this will be useful information for the medical team who will be treating them.

When Alcohol Becomes a Problem

The ubiquity of alcohol and the widespread acceptance of using it can make it difficult for people to accept they may have a problem with drinking. Frequently drinking to excess is a sure sign of alcohol misuse, and the effects of this common depressant can create serious ill-effects to a person’s health known as alcohol poisoning.

Signs of Alcohol Poisoning   

Physical signs of alcohol poisoning can include:

  • Loss of coordination
  • Vomiting
  • Seizures
  • Irregular or slow breathing (less than eight breaths per minute)
  • Low body temperature
  • Pale or blue-tinged skin

Mental signs of alcohol poisoning can be:

  • Confusion
  • Extreme slurring of speech
  • Stupor – the person is conscious but unresponsive
  • Unconsciousness

What to Do for Alcohol Poisoning

As in the case of any type of suspected overdose, you should call for professional medical help immediately. Do not try to “sober the person up” using colloquial remedies, as this could result in a further deterioration of their condition. This includes giving them coffee, putting them in a cold shower, trying to induce vomiting, or letting them sleep it off. Try to keep the person conscious, hydrated, and stationary until medical help arrives.

Understanding a Benzo Dependency

Benzodiazepines, or “benzos,” are a class of drugs commonly used to reduce anxiety and promote sleep or relaxation. These drugs can include Xanax, Valium, Klonopin, and Ativan. Prescribed to treat anxiety and sleep disorders, these drugs can be addictive and dangerous if misused, and an overdose can have significant negative effects.

Signs of a Benzo Overdose    

Physical signs of a Benzo overdose can include:

  • Clammy skin
  • Weak or rapid pulse
  • Sluggish or limited reflexes
  • Enlarged pupils
  • Blue-tinged lips
  • Slow or shallow breathing
  • Lack of coordination

Mental signs of a Benzo overdose may be:

  • Unresponsiveness
  • Extremely slow responses – the person may seem drunk or very sleepy
  • Confusion

What to Do for a Benzo Overdose

If you suspect you or someone you love has overdosed on benzos, call for professional medical help right away. Older people, as well as people who have mixed benzos with alcohol or other drugs, can be at increased risk for overdose. Providing information on the person’s age, weight, and if possible the amount of benzos and any other substances taken will be helpful to the treatment staff.

Living with an Opioid Addiction

The opioid epidemic has hit many countries over the last decade, particularly as misuse of prescriptions or the illegal procurement of painkillers like Percocet, Vicodin, OxyContin and Fentanyl have become more prevalent. Illegal opioids such as heroin have also been a significant factor in opioid addictions and overdoses around the world.

Signs of an Opioid Overdose    

Physical signs of an opioid overdose can include:

  • “Pinpoint” pupils
  • Slowed breathing
  • Frequent vomiting
  • Cold, clammy skin
  • Blue-tinged skin around the lips or fingernails

Mental signs of an opioid overdose may include:

  • Confusion
  • Extreme sleepiness or fading in and out of consciousness
  • Unconsciousness

What to Do for an Opioid Overdose

Calling for emergency medical assistance immediately is critical in the case of an opioid overdose. If the person is unconscious, roll them onto their side to prevent them from choking on their vomit. If they are awake, try to keep them conscious by talking to them. It is important even in the case of a potential overdose not to leave the person alone, as they could suffer further injury.

Long Term Effects of Multiple Overdoses

Researchers estimate that for every fatal overdose, there may be five non-fatal overdoses, most of which will never be reported. These overdoses can have significant and lasting effects, including the potential for toxic brain injury. Brain injuries during overdose are usually sustained due to lack of oxygen, which occurs when there is a seizure or impaired breathing.

These brain injuries can lead to a variety of health problems, including:

  • Short-term memory loss
  • Disorientation
  • Amnesia
  • Lack of coordination, which may be concentrated in a specific limb
  • Nerve damage
  • Slower reaction time
  • Diminished motor skills

Since having one overdose greatly increases the chances for another, reducing the potential for overdose is critically important in preventing a permanent brain injury. Professional treatment is essential to overcome addiction and avoid the risk of overdose.

Recovering from Addiction at The Dawn Rehab Thailand

The Dawn Mental Health Retreat Thailand promotes a strong and intimate group community that our clients can get to know each other.

The Dawn Wellness Centre and Drug Rehab Thailand is an oasis of calm where you can focus on your health in a safe, relaxing environment. Licensed by the Thai Ministry of Health and staffed by a Western-trained team of addiction professionals, we offer a signature addiction programme and round-the-clock medical care so that you can safely detox on-site.

Twin Pillars: The Dawn’s East-Meets-West Treatment Model

Our unique approach to addiction treatment is highly effective, allowing you to address the root causes of your addiction while establishing healthy habits to maintain your recovery. The first pillar of the model incorporates proven Western psychotherapeutic techniques that will help elicit underlying issues and factors contributing to your addiction. The second pillar focuses on the use of longstanding Eastern wellness practices, including yoga and meditation as well as fitness training in order to heal the body in tandem with the mind.

At our beautiful, serene facility located just outside the city of Chiang Mai, Thailand, you’ll rediscover yourself and build a happier, healthier future. Call us today to learn more about how we can support your journey towards healing at The Dawn.

Scroll to Top

Call Us Now For a Confidential Consultation

Or Complete The Form Below

We Have Helped Over 300 Clients Heal and Recover

Due to current travel restrictions in some regions, we
are also offering a unique Virtual Treatment Programme

Let Our Clinical Experts Help You Too​

AUS: +61 2 8355 9903 | UK: +44 161 850 2925 | US/CANADA: +1 678 619 3975 | OTHER COUNTRIES: +44 16 185 0504 2